Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

April 6, 2021Smith County, Kansas

NWS Hastings, NE issued this special weather statement at Apr 6, 2021, 7:59 PM CDT for Smith County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 7:59 PM CDT (00:59 UTC)
Expired
Apr 6, 2021, 8:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE

County Smith County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
3516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS83 KGID 070059
SPSGID

Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Tue Apr 6 2021
 
KSZ006-007-018-019-070145-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
759 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 845 PM
CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 32 miles west of Beloit, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osborne, Downs, Lebanon, Portis, Esbon, Ionia and Harlan. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3936 9870 3939 9883 3949 9887 3991 9860
      3970 9820
TIME...MOT...LOC 0059Z 222DEG 19KT 3950 9872 

$$

Heinlein

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Apr 6, 6:30 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 6, 6:30 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Tue Apr 6 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 359 PM CDT Tue Apr 6 2021

Right now the main focus is monitoring conditions over the next few
hours with convection expected to begin to develop along and ahead
of the sfc cold front here shortly. The front has been rather slow
to progress so far today with the triple point generally over far
southwest NE currently (though the dry line is essentially
collocated with the front at this point). Plenty of CU has
developed across the entire area today and has played a role in
keeping things strongly capped so far today. Strong to severe
storms are expected to develop rapidly if the cap breaks...with
around 2,000 j/k of CAPE (mainly over SW portions of the area) and
40-50 kts of effective shear, the main severe threats would be
large hail and damaging winds, but a weak tornado is not out of
the question. While the cap is most likely to break in the western
portions of the area, the eastern areas will have a much harder
time and are likely to stay capped longer and we could see the
severe threat decrease rapidly after midnight tonight. Going
forward, the front looks to continue to slowly inch eastward
overnight bringing gusty winds as well as continuing showers and
thunderstorms.

Behind the front precip chances become more synoptically driven with
light to moderate wraparound precip expected through most of the day
tomorrow. Overall tomorrow is going to be a rather wet and dreary
day with highs expected to only be in the 40s with gusty
northwest winds. Thankfully this won't las too long as conditions
begin to dry out on Thursday and highs rebound back up into the
upper 50s and into the 60s.

To be honest, not a lot of time was spent on the long term
sections of the forecast today. More time was devoted to parsing
out the details of today's anticipated severe weather. The
long term can best be characterized as a series of upper level
waves that moves through and brings more periodic chances for
showers and potentially some thunderstorms. At the upper levels
the current closed low is expected to pass through KS by Thursday
afternoon and deepen as it goes. Behind this current low we will
see brief but collapsing ridging as we enter mainly northwest flow
ahead of the next trof that begins to descend over western MT by
around 00z Friday. As this new trof deepens and pushes eastward, a
new closed low is expected to form Friday afternoon around the
NE,SD,WY border. This low is also expected to deepen as it looks
to swing right through the center of NE by around 00z Saturday.
Then we look to be in something of a "lather, rinse, repeat"
situation where the low migrates east, brief ridging takes over
ahead of another trof descending over MT. While these can appear
to be fairly similar patterns, the devil will be in the details as
usual and confidence in the outer periods is not the greatest
right now.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 610 PM CDT Tue Apr 6 2021

A line of TSRAs is developing to the west and expected to impact
the terminals between 07/01-07/04Z. There will likely be some
gusty winds with the initial passage...gusting 40-45 KTs...along
with the potential for heavy rain...hail and MVFR CIGS. Once this
front/line moves through...CIGS will continue to gradually lower
to IFR levels overnight...with with -SHRAs or VCSHs through much
of the day on Wednesday...along with strong northwesterly winds
gusting to near 40 KTS during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Rossi
Hazardous weather outlook, Apr 6, 5:00 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 PM CDT Tue Apr 6 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop late this
afternoon and track east across the entire forecast area through
the evening hours. The primary hazards will be damaging wind
gusts to near 60 MPH and isolated hail stones up to 2 inches in
diameter, though an isolated tornado is not completely out of the
question...especially across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the day on Wednesday, strong northwesterly winds will be
possible across portions of the outlook area, especially west of
Highway 281. Sustained speeds near 30 MPH and gusts near 45 MPH
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Apr 6, 7:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             SUMNER                  40.95N 99.51W
04/06/2021  M0.88 INCH       DAWSON             NE   PUBLIC

&&
Special weather statement, Apr 6, 7:40 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Tue Apr 6 2021

NEZ046-070115-
Sherman NE-
740 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 815
PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Litchfield, or 30 miles southeast of Broken Bow, moving northeast at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loup City, Litchfield and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4130 9887 4106 9916 4109 9921 4125 9921
      4138 9915
TIME...MOT...LOC 0039Z 214DEG 18KT 4115 9917

Pfannkuch
Local storm report, Apr 6, 7:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             SUMNER                  40.95N 99.51W
04/06/2021  M1.25 INCH       DAWSON             NE   PUBLIC

            FB REPORT.

&&
Local storm report, Apr 6, 7:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     NON-TSTM WND GST 2 SW EDDYVILLE          41.00N 99.64W
04/06/2021  E59 MPH          DAWSON             NE   MESONET

            WEATHERLINK MESONET EDDYVILLE 2 SSW.

&&

JMBW
Special weather statement, Apr 6, 7:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
752 PM CDT Tue Apr 6 2021

NEZ060-061-070115-
Buffalo NE-Dawson NE-
752 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO COUNTY UNTIL
815 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 17 miles northwest of Kearney, moving northeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Amherst and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

LAT...LON 4105 9939 4105 9893 4076 9929 4080 9947
TIME...MOT...LOC 0052Z 213DEG 20KT 4085 9934

Pfannkuch
Special weather statement, Apr 6, 7:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Tue Apr 6 2021

KSZ006-007-018-019-070145-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
759 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 845 PM
CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 32 miles west of Beloit, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osborne, Downs, Lebanon, Portis, Esbon, Ionia and Harlan.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3936 9870 3939 9883 3949 9887 3991 9860
      3970 9820
TIME...MOT...LOC 0059Z 222DEG 19KT 3950 9872

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:00 PM CDTSevere Thunderstorm WarningGIDDawson30 min
Apr 6, 7:06 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster15 min
Apr 6, 7:29 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson20 min
Apr 6, 7:40 PM CDTSpecial Weather StatementGIDSherman35 min
Apr 6, 7:52 PM CDTSpecial Weather StatementGIDBuffalo23 min
Apr 6, 8:04 PM CDTSpecial Weather StatementGIDHoward, Kearney41 min
Apr 6, 8:15 PM CDTSpecial Weather StatementGIDBuffalo, Sherman, Valley30 min
Apr 6, 8:45 PM CDTSpecial Weather StatementGIDNuckolls45 min
Apr 6, 11:28 PM CDTSpecial Weather StatementGIDThayer47 min
Apr 6, 7:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith46 min
Apr 6, 8:11 PM CDTSevere Thunderstorm WarningGIDJewell, Smith49 min
Apr 6, 8:39 PM CDTSpecial Weather StatementGIDMitchell51 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.